My father had surgery to relieve a subdural hematoma (left side) about a week ago. He returned home from the hospital two days after the surgery and was put on Oxycontin (40 mg every 12 hrs), Dilantin (100 mg a.m., 200 mg p.m.) and Propoxy-N/APAP (100-650 mg every 4 hrs). He was experiencing a lot of pain a couple of days after he returned home and his doctor told him to increase the dose of Oxycontin. He took 60 mg twice on Wednesday and then reduced it to 50 mg per dose Thursday and Friday.
Nothing seemed out of the ordinary Thursday night when he went to bed. But when he awoke Friday morning, he was having a great deal of difficulty forming sentences (very unlike him). He uses words in the wrong context, sometimes talks jibberish, and sometimes seems to struggle putting his thoughts into words. These symptoms appear even when he seems to be otherwise alert and responsive. He seemed able to understand speech. When I asked him if he was able to read, he commented that he was having difficulty concentrating.
My mother and I were concerned about the sudden onset of speech problems and called his doctor to describe what we observed. At the doctor's recommendation, we took him in for a CT scan Friday afternoon. The doctor thought the CT scan looked good.
My father has continued to have diffculty with his speech. He has also slept a lot more the past two days.
Difficulty in being able to comprehend spoken language, or difficulty in understanding spoken language, is known as aphasia. Symptoms can include an inability to speak completely (muteness), or, as is more common, trouble "spitting out" what you want to say. Often, the affected patient knows exactly what s/he wants to say, but can't say it. Trouble naming things and repeating things are the mildest symptoms of aphasia. Subdural hematoma is a collection of blood around the outside of the brain, most often caused by trauma to the head. In older persons and alcoholics and those on blood thinner medications, sometimes the "trauma" is of a very minor nature like bumping one's head on a table edge. The appearance of sleepiness and/or neurological problems after surgey for a subdural hematoma would prompt concern about rebleeding. There is a period during which a subdural hematoma can be isodense, or very difficult to see because it looks very similar to the rest of the brain, typically seen about 1 week after the subdural hematoma first appeared. An MRI scan is an extremely sensitive test for subdural hematomas that can sometimes be used in such a circumstance, id there is a suspicion of bleeding on the CT scan. If no evidence of bleeding is discovered, another possibility that can occur as a complication of a subdural hematoma is seizures, which are sometimes silent (i.e. produce no obvious jerking or staring) and can only be detected by a brain wave test known as an EEG. In addition to these two possibilities, sometimes the subdural hematoma produces damage to the brain tissue beneath it, either by having compressed it, or, by as yet not completely understood means where broken down, digested components of the blood itself are directly toxic to the brain. This type of damage cannot be easily detected by CT or MRI scans, but sometimes shows up on an EEG test as "slowing" of the affected parts of the brain. Anyone having had a subdural hematoma is at risk for rebleeding and getting another one for the rest of their life, and if persistent or intermittent sleepiness, confusion, weakness, trouble speaking, numbness, or loss of balance occur, emergent medical attention should be sought immediately. Please remember that information we provide on the forum is intended for general medical informational purposes, and that the actual diagnosis and treatment of your father's specific medical condition should be strictly in conjunction with his treating physician(s). If you or he are interested in a second opinion from a Cleveland Clinic staff neurologist, the appointment number is 1-800-223-2273 (ask for neurology or neurosurgery appointments). We hope you find the information useful.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.